Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 38, NWS Springfield, MO

April 27, 20166 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 27, 2016, 2:10 AM CDT for 6 counties in Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2016, 2:10 AM CDT (07:10 UTC)
Expired
Apr 27, 2016, 2:51 AM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, MO, Douglas County, MO, Greene County, MO, Ozark County, MO, Taney County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 40 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 2:17 AM CDTTSTM WND DMGForsyth, MOMODERATE TREE LIMBS DOWN PER FIRE DEPT AT HIGHWAY 160 AND HIGHWAY 76
Apr 27, 2:45 AM CDTHAIL 1Protem, MOHAIL LASTED FOR ABOUT 10 MINUTES WITH THE LARGEST HAIL STONES ABOUT AN INCH. THUNDERSTORM STARTED AROUND 230AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 8:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS53 KSGF 270710
SVRSGF
MOC043-067-077-153-213-225-270800-
/O.NEW.KSGF.SV.W.0038.160427T0710Z-160427T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 AM CDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI...
  WEBSTER COUNTY IN SOUTHWESTERN MISSOURI...
  TANEY COUNTY IN SOUTHWESTERN MISSOURI...
  WESTERN DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI...
  EASTERN GREENE COUNTY IN SOUTHWESTERN MISSOURI...
  WESTERN OZARK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 300 AM CDT

* AT 209 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR STRAFFORD TO NEAR OMAHA...MOVING EAST AT 40
  MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN SPRINGFIELD...       OZARK...
  BULL SHOALS LAKE...               LAKE TANEYCOMO...
  MARSHFIELD...                     HOLLISTER...
  ROGERSVILLE...                    AVA...
  STRAFFORD...                      FORSYTH...
  SEYMOUR...                        MERRIAM WOODS...
  SPARTA...                         FAIR GROVE...
  KISSEE MILLS...                   ROCKAWAY BEACH...
  FORDLAND...                       NIANGUA...
  TANEYVILLE...                     DUNCAN...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 83 AND 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3736 9321 3742 9319 3742 9308 3744 9307
      3743 9269 3707 9268 3707 9265 3650 9259
      3650 9319
TIME...MOT...LOC 0709Z 318DEG 75KT 3728 9322 3649 9316 

HAIL...0.75IN
WIND...60MPH
 
$$

DSA
2 follow-up statements
990 
WWUS53 KSGF 270732
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 AM CDT WED APR 27 2016

MOC077-270741-
/O.CAN.KSGF.SV.W.0038.000000T0000Z-160427T0800Z/
GREENE MO-
232 AM CDT WED APR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENE COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3728 9299 3744 9298 3743 9269 3707 9268
      3707 9265 3650 9259 3650 9300
TIME...MOT...LOC 0731Z 278DEG 17KT 3739 9291 3652 9292 

$$

MOC043-067-153-213-225-270800-
/O.CON.KSGF.SV.W.0038.000000T0000Z-160427T0800Z/
CHRISTIAN MO-WEBSTER MO-TANEY MO-DOUGLAS MO-OZARK MO-
232 AM CDT WED APR 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR EASTERN CHRISTIAN...WEBSTER...EASTERN TANEY...WESTERN DOUGLAS AND
WESTERN OZARK COUNTIES...

AT 231 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MARSHFIELD TO NEAR DIAMOND CITY...MOVING EAST AT
30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BULL SHOALS LAKE...               MARSHFIELD...
AVA...                            SEYMOUR...
FORDLAND...                       NIANGUA...
DUNCAN...                         DIGGINS...
THEODOSIA...                      PONTIAC...
SUNDOWN...                        PROTEM...
BROWNBRANCH...                    ELKHEAD...
RUETER...                         ISABELLA...
DOGWOOD...                        LONG RUN...
GOODHOPE...                       THORNFIELD...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 96 AND 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3728 9299 3744 9298 3743 9269 3707 9268
      3707 9265 3650 9259 3650 9300
TIME...MOT...LOC 0731Z 278DEG 17KT 3739 9291 3652 9292 

HAIL...0.75IN
WIND...60MPH
 
$$

DSA
687 
WWUS53 KSGF 270751
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 AM CDT WED APR 27 2016

MOC043-067-153-213-225-270759-
/O.CAN.KSGF.SV.W.0038.000000T0000Z-160427T0800Z/
CHRISTIAN MO-WEBSTER MO-TANEY MO-DOUGLAS MO-OZARK MO-
251 AM CDT WED APR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHRISTIAN...WEBSTER...
EASTERN TANEY...WESTERN DOUGLAS AND WESTERN OZARK COUNTIES IS
CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. A NEW WARNING HAS BEEN
ISSUED FOR PARTS OF FAR EASTERN TANEY...WESTERN DOUGLAS AND WESTERN
OZARK COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3728 9299 3744 9298 3743 9269 3707 9268
      3707 9265 3650 9259 3650 9300
TIME...MOT...LOC 0747Z 318DEG 75KT 3724 9274 3637 9275 

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:02 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 27, 12:02 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1202 AM CDT WED APR 27 2016

.SHORT TERM...(This evening through Wednesday)

Ongoing thunderstorms were becoming more outflow structured across
southwest and south central Missouri this afternoon. This will
lead to further weakening with time, and we may consider
canceling the Severe Thunderstorm Watch early.

The main show will occur tonight as a line of thunderstorms
approaches the Kansas and Missouri state line toward midnight.

We think a few of these storms could become organized, with the
potential for damaging wind gusts and small hail. With 0 to 3 km
shear vectors screaming to the north northeast at 40 to 45 knots,
any northwest to southeast oriented line segments will have the
chance of spinning up some meso-vorts with a tornado risk.
However, it's quite uncertain that any segments will evolve into
this northwest to southeast structure. This is more of a short
term forecast challenge.

Storms are expected to continue through the Highway 65 corridor,
and should weaken as they approach the eastern Ozarks.

Additional storms will possible Wednesday as the main cold front
shifts through southern Missouri during the daytime hours. There
is a severe risk for hail and wind east of Highway 65. All
precipitation should exit the Ozarks Wednesday evening.

.LONG TERM...(Thursday through Tuesday)

A small window of quiet weather is expected Thursday into Friday
with mild temperatures.

The risk for organized storms will ramp up Friday night into
Saturday, as another negatively tilted storm system approaches
from the west.

This system will need to be monitored closely as several
ingredients could come together for an episode of severe
thunderstorms. There doesn't appear to be any potential negatives
for Friday night and Saturday's set up at the moment.

Sunday into Monday the pattern would offer another window of quiet
weather with mild temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1156 PM CDT Tue Apr 26 2016

Line of convection starting to make an eastward push now over
southeast Kansas and eastern Oklahoma. Should make it to the JLN
area prior to the 06z TAF time and into SGF/BBG by 07-08z. Have
things going through fairly quickly and ending prior to 12z with
VFR conditions for the remainder of the period. Gusty winds are
expected, especially when winds become more southwesterly today as
the drier air moves in.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Lindenberg
Hazardous weather outlook, Apr 26, 9:04 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 PM CDT TUE APR 26 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
904 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO APPROACH
THE MISSOURI AND KANSAS STATE LINE AFTER 11 PM. DAMAGING WIND
GUSTS WILL BE THE PRIMARY HAZARD WITH THESE STORMS. IF A LINE
SEGMENT CAN BECOME ORIENTED FROM NORTHWEST TO SOUTHEAST...THEN A
COUPLE OF SHORT LIVED TORNADOES CAN NOT BE RULED OUT. STORMS ARE
EXPECTED TO WEAKEN LATE TONIGHT AS THEY SHIFT EAST OF THE HIGHWAY
65 CORRIDOR. THEREFORE THE BETTER CHANCES FOR SEVERE STORMS WILL
BE WEST OF HIGHWAY 65.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING OVER THE
EASTERN OZARKS WHERE SOME STRONG TO SEVERE STORMS WILL REMAIN
POSSIBLE. IF ENOUGH INSTABILITY CAN REDEVELOP DURING THE
AFTERNOON...ADDITIONAL STRONG TO SEVERE STORMS WILL BE POSSIBLE
EAST OF HIGHWAY 65 WEDNESDAY AFTERNOON AS A SURFACE FRONT PUSHES
THROUGH.

SEVERE STORMS ARE AGAIN FORECASTED FRIDAY NIGHT THROUGH SATURDAY
AS A STRONG STORM SYSTEM APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
FOR SOUTHEAST KANSAS AND WESTER MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Apr 27, 1:20 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     TSTM WND DMG     RIVERTON                37.07N 94.70W
04/27/2016                   CHEROKEE           KS   FIRE DEPT/RESCUE

            CARPORT BLOWN APART AND SIDING BLOWN OFF HOUSE

&&

BURCHFIELD
Local storm report, Apr 27, 1:22 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     CARTHAGE                37.18N 94.31W
04/27/2016                   JASPER             MO   LAW ENFORCEMENT

            TREE LIMBS DOWN IN CARTHAGE

&&

BURCHFIELD
Local storm report, Apr 27, 1:30 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     CARTERVILLE             37.15N 94.44W
04/27/2016                   JASPER             MO   LAW ENFORCEMENT

            TREE DOWN PER LAW ENFORCEMENT

&&

BURCHFIELD
Local storm report, Apr 27, 1:42 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     NEVADA                  37.84N 94.35W
04/26/2016  E60 MPH          VERNON             MO   EMERGENCY MNGR

            ESTIMATED 60 MPH WINDS REPORTED VIA EMERGENCY MANAGEMENT

&&

BURCHFIELD
Local storm report, Apr 27, 1:49 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     TSTM WND DMG     AURORA                  36.97N 93.72W
04/27/2016                   LAWRENCE           MO   EMERGENCY MNGR

            TREE FELL INTO A HOUSE

&&

BURCHFIELD
Local storm report, Apr 27, 2:08 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     NIXA                    37.04N 93.29W
04/27/2016  M60.00 MPH       CHRISTIAN          MO   AMATEUR RADIO

            MEASURED 60 MPH WINDS AT HIGHWAY 14 AND HIGHWAY 160 IN
            NIXA

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:14 PM CDTSpecial Weather StatementSGFTexas46 min
Apr 27, 12:03 AM CDTSevere Thunderstorm WarningSGFJasper, Newton42 min
Apr 27, 12:04 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon41 min
Apr 27, 12:23 AM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton52 min
Apr 27, 12:40 AM CDTSevere Thunderstorm WarningSGFBarry, Barton, Dade, Jasper, Lawrence, McDonald and 2 more50 min
Apr 27, 12:44 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, St. Clair, Vernon46 min
Apr 27, 1:19 AM CDTSpecial Weather StatementSGFBenton, Hickory41 min
Apr 27, 1:30 AM CDTSevere Thunderstorm WarningSGFBarry, Cedar, Christian, Dade, Greene, Lawrence and 3 more45 min
Apr 27, 1:58 AM CDTTornado WarningSGFStone, Taney32 min
Apr 27, 2:14 AM CDTTornado WarningSGFChristian, Douglas, Taney31 min
Apr 27, 2:43 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney35 min
Apr 27, 3:13 AM CDTSpecial Weather StatementSGFDouglas, Howell, Ozark47 min
Apr 27, 3:55 PM CDTRiver Flood WarningSGFVernon4 days
Apr 27, 5:06 PM CDTSpecial Weather StatementSGFHowell39 min
Apr 27, 5:10 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark50 min
Apr 27, 5:49 PM CDTSpecial Weather StatementSGFHowell41 min
Apr 27, 5:57 PM CDTSpecial Weather StatementSGFPhelps48 min
Apr 27, 6:26 PM CDTSevere Thunderstorm WarningSGFDent, Phelps49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.